Profile picture for user Ddwhis
Debra W. Caregiver

Eliquis VS Coumadin

My husband had a Heartmate 3 Inserted last March and did very well at first but soon was experiencing GI bleeds, source unknown after tests and scopes. Has rec'd numerous units of blood to get his Hemoglobin up to a whopping 8 or 9. MD wants to try Eliquis instead of Coumadin but not much study has been done to date. Anyone else tried Eliquis!!!

Profile picture for user Lgb0250
Larry B.

I find it strange that his team would make this kind of change knowing that it’s next to impossible to quickly regulate in case he should ever have to have emergency surgery. I was told that’s why we stay on warfarin because it is more easily controlled if needed.

Profile picture for user chiplon
Chiplon W.

I have a Heartmate II. And, experienced bleeds also. Bunches of scopes and pill camera studies. I was eventually medevac to Duke from Charlotte Medical Center. After a stay, the bleeds finally ceased. Had 8-10 units of blood to get INR up. Put me on octreatide, or sandostatin brand name, injections.  Give myself two a day.  And, no more bleeds.

Profile picture for user tlle50
Todd J.

I'm currently on Coumadin. I experience a GI, but was not taken off. I was taken off of a one a day aspirin, and I also changed  my diet. Food digestion should be considered  if bleeding happen. I stay away from popcorn, nuts and seeds, and beef. I was told the dame thing about Eliquis. Because they feel that a study hasn't been done on it long enough, they didn't want to chance any complications with that medication. Good luck!

Profile picture for user powersbethandlee
Beth P.

My husband just turned 82.  He received his LVAD nearly 6 years ago.  All went well at first.  Then he, too, began experiencing bleeds.  He underwent many, many scopes but docs never found anything to treat.  He was in and out of the hospital almost every 3 weeks for transfusions.   The nutritionist put him on a special diet.  Nothing worked.  His blood developed antibodies, so it was decided he'd receive no more transfusions unless his blood HCT lowered to 8. He was put on daily injections of Octreotide which I would administer, and then eventually he was switched to monthly injections of Sandostatin LAR given by a nurse .  At the same time the doctors also lowered his INR range to 1.5 - 2.0.  My husband (who is on Coumadin) manages his INR weekly by using a home monitoring machine which he received through Acelis.  At this point in time my husband experiences bleeding only rarely.  It's been 5 months since his last bleed and the bleeding lasted only a few days; it stopped on its own.  Lastly,  my husband has found that any alcohol at all -- even the occasional beer -- risks bleeding, so he is off alcohol entirely.  And......he swears his daily oatmeal has helped too; I remain dubious on that one!

Profile picture for user cmarieroll418
Cecilia R.

I have had my LVAD since 2011 and only in the last year or two had bleeds. After upper and lower scopes I had to swallow a small camera capsule and it finally found the bLeed between the upper and lower intestines. My INR stays between 2 and 3. I check it at home couple weeks of the month and once a month entire blood work to make sure all my hemoglobi  is steady. I had a reaction to the octretide and could not take it. I'm taking 40 mg Omeprazole twice day. So far so good. I'm on coumindin daily

Profile picture for user Ddwhis
Debra W.

Thank you for all the comments. Husband has the monthly octreotide injections also which did help at first. So now the last "push scope" showed the 2 bleeds in the small intestine which were cauterized and hemoglobin (after 2 units of blood) has gone from 8.6 to 9.2 to 10.6!! Still on Eliquis, which was prescribed by his main cardiologist. So we shall see if this works but hubby said one more GI bleed and he is on the transplant list.

Profile picture for user rsambors
Ray ..

I am not a doctor or medical person and I have no VAD training, but I have VAD exposure. Eliquis is gnasty. I got some noticeable GI bleeds with this "flesh-dissolving bio-toxin." The vendor must have block-warehouses full of this stuff, since they advertise Eliquis far and wide (people that have used it prefer switching to Coumadin). Assuming your surgeon made no "oops" scalpel mistakes, bleeding may be with older patients whom have not watched there diet through the years. Oats, prunes, and bananas for breakfast seem to hinder these intestinal bleeds. Remember, the guts process food, so whatever is in the blood thinner may be reacting with diet and thereby getting a caustic reaction in the digestive tract. And, booze and blood thinner do not mix. INR on [2.0,2.7] is safe, I am told. That is, weekly INR blood assays should come in at 2.0 to 2.7, the VAD lab tells me. Mild exercise may help, also.
Profile picture for user Ddwhis

In reply to by Ray ..

Debra W.

Thank you all so much for your responses. All was going well for a couple weeks after discharge and then out of nowhere hemoglobin dropped from 10 to 8 so.....no transplant list as husband is too weak (73 years old) so he was readmitted to hospital and will be taken off all blood thinners for now and more GI consults.